Digestive Disorders / Gastroenterology Expert Forum
chronic diarrhea following appendectomy
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

chronic diarrhea following appendectomy

I am a 38 year old male who underwent an appendectomy two months ago.  Since that time I have had chronic diarrhea.  I take otc medication (pepto) for a couple days and it resolves the diarrhea for sometimes as long as 4 days, but the diarrhea then returns pretty severly.  I am very healthy, lift weights and run and have good diet and tend to never seek medical treatment.  I have not been to the doctor for the diarrhea.  Would like to know if diarrhea like this is a typical complication following an appendectomy.  Any advise would be appreciated.
Related Discussions
233190_tn?1278553401
I am not aware of diarrhea being a complication of the appendectomy.   I would do a basic stool workup - looking at stool culture and a blood test looking for possible infection.

If the diarrhea persists, you can consider a flexible sigmoidoscopy to ensure there is no evidence of more serious disease - like inflammatory bowel syndrome or colitis.

You can consider these options with your personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
Medical Weblog:
kevinmd_b
4 Comments
Blank
Avatar_n_tn
were you on antibiotics for a while before/after the surgery?  some antibiotics can cause problems and result in diarrhea.

check with your doc.  a simple stool culture might give you an answer.

Blank
Avatar_n_tn
In Asia,women who undergo cancer treatment for cervical cancer suffer from diarhea (diarrhea) for years and years ,no antibiotics were used in the treatment.
Somehow the treatment/surgery must have upset their flora and the fact that the traditional asian diet contains little or none live culture ,they just keep getting diarhea (diarrhea) with no relief in sight.
If you suspect your operation could have upset the flora in your body,get some good yogurt with live culture and see if it helps.
or like the previous post suggests,get tested with a stool sample.
Blank
Avatar_n_tn
There's no reason for diarrhea to result from appendectomy in and of itself. It could be due to the antibiotics you were undoubtedly given. It's also possible that there's some residual infection in the area where the appendix used to be. It's worth letting your surgeon know. Some blood tests, a stool test, and/or a CT scan might be in order.
Blank
Avatar_n_tn
I'm 41 years old and 3 months ago I had an appendectomy, since I also suffer from chronic diarreah (diarrhea)...
Blank
Avatar_n_tn
A related discussion, Diarrhea change in bowels after appendectomy was started.
Blank
Avatar_n_tn
A related discussion, Did you get an answer to this diarrhea problem? was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank